Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Side effects of lialda


01-07-2014, 10:17 PM   #1
Doyourdream
 
Doyourdream's Avatar
 
Join Date: Jan 2014
Location: Munster, Indiana

My Support Groups:
Side effects of lialda

Hi everyone. I am 58 year old female who was diagnosed with "suspicious fir crohns ". Since a colonoscopy in August 2013, I have had blood tests and small bowel follow throughs and ct enterography. I thought I had IBS for last two years as I was extremely stressed over being caregiver to my 89 year old mother for the last 4 years of her life. She died two months ago. My husband had emergency colon surgery for diverticulitis with a perforation in July 2013. When I had my colonoscopy I told the gastroenterologist about my stress and frequent diarrhea. He went up into the small bowel as much as he could and found a stricture. But no blockage. He said it could be the beginning of crohns. He ordered a small bowel follow through and could see the stricture but no blockage. All biopsies were normal. He was not helpful after the colonoscopy with option for treatment. I sought a second opinion at Northwestern in Chicago. The second doctor thought I had gotten the strictures from 30 years if taking 8 aspirin a day. He had his radiologist look at the film of the small bowel follow through and that radiologist wanted me to have C T enterography to rule out any masses that might be pressing up against the small bowel. Fortunately there were no masses or cancer. However the CT showed some active inflammation. He said it is most likely crohns. He is perplexed because I have no pain and never did. Also my c reactive protein and sedementation rate are super low. Normally they can measure inflammation through those numbers. So other than loose stools a couple if times a week I have no symptoms. Which leads me to my topic. He put me on lialda 2 tablets once a day. After about a week of taking it I noticed an increase in loose stools. Usually once a day every other day. I am hesitant to take stronger meds with more severe side effects. I was wondering if anyone else had this type if side effect from lialda.
01-26-2014, 11:47 AM   #2
Catapalooza123
 
Catapalooza123's Avatar
 
Join Date: Feb 2013
Location: Knoxville, Tennessee
Hi Doyourdream: My GI just switched me from Pentasa to Lialda, even though they are basically the same drug- Mesalamine. I always have loose stools ( that is my "normal" ) but have seen several days of liquid diarrhea after making the switch. Honestly, I don't know if the 2 are connected because I have many days of constant diarrhea. In your case, since you have not had symptoms, I would suspect the Lialda is probably giving you loose stools. Stick with it...and see if the loose stools subside. It is for your active inflammation. You do not want the inflammation to worsen and eventually cause you symptoms.
01-26-2014, 01:34 PM   #3
Doyourdream
 
Doyourdream's Avatar
 
Join Date: Jan 2014
Location: Munster, Indiana

My Support Groups:
Thanks so much for your reply. The doctor told me to stop the Lialda for a week and see how I feel and call him in a week. He said there are other medications I can try I will keep you posted. After being off of it a
For a few days I have had normal stools.
01-26-2014, 05:01 PM   #4
rubberduckie1313
 
rubberduckie1313's Avatar
 
Join Date: Jan 2014
Location: Portland, Oregon

My Support Groups:
I was put on Lialda a few weeks ago and unfortunately, experienced about the worst side effects imaginable. I lost almost complete use of my legs due to muscle weakness and experienced tingling numbness of my legs. Most people don't experience anything even close to this, so I had several MRI's done and they found a syrinx at the base of my spine. They attributed the weakness to this, but my boyfriend noticed the weakness correlated with the start of the Lialda, so after two weeks of not being able to walk, I asked my GI doc to switch me off. Within three days of the switch I was able to walk again. There are no coincidences in medicine like that.

Unfortunately, the new medicine Colasol, they put me on doesn't control my Crohn's very well. The Lialda was a miracle drug for my Crohn's but, the side effects were not worth it at all.
01-27-2014, 12:41 PM   #5
Catapalooza123
 
Catapalooza123's Avatar
 
Join Date: Feb 2013
Location: Knoxville, Tennessee
Yikes, Duckie! How unbelievably scary! So sorry you had to go through that.
01-27-2014, 05:33 PM   #6
rubberduckie1313
 
rubberduckie1313's Avatar
 
Join Date: Jan 2014
Location: Portland, Oregon

My Support Groups:
Yikes, Duckie! How unbelievably scary! So sorry you had to go through that.
Again, luckily that was a really rare side effect to the drug. I imagine that most people don't deal with anything like that. But, I did want to put it out there that it can happen.
04-13-2014, 06:23 PM   #7
mrsriff
 
Join Date: Apr 2014
Location: Redford, Michigan
The day after I started lialda, I had cramping and loose stools/frequency. It went away after 3 or 4 days and now I feel fine. I have been in it for two weeks now.
02-22-2017, 11:49 AM   #8
Hokiefan98
 
Join Date: Feb 2017
Last year my insurance company decided to stop covering Asacol and I was forced to try a new med. My GI put me on Lialda. Everything seemed fine at first. I had some occasional urine discoloration but otherwise no side effects were apparent at first. Around 6 months in I started having a host of side effects. It took me a while to pin point that it was Lialda and I had to do quite a bit of digging to find information on rare side effects and occurrences that start after several months. Almost as soon as I stopped Lialda I stated feeling better.
I was on Asacol for over 20 years with no issues, I can't believe how much trouble Lialda was causing. It's been about a week and I feel almost back to my old self. The side effects that I noticed were panic disorder while driving (the most awful and bizarre that got me started investigating in the first place), mild dizziness, constant runny nose, and skin tags flaring and draining even though my insides were not flaring.
The panic attacks while driving had gotten so bad that i was ready to ask my doctor to put me on medication for it. Since I had a hard time finding information about this, I wanted to post about it to help others who might be suffering without knowing why.
I have had severe crohn's since 1991 and this is the first time I have ever posted anywhere about anything.
02-22-2017, 12:34 PM   #9
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I am on Lialda and don't notice any side effects but everyone reacts differently.
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Side effects of lialda
Thread Tools


All times are GMT -5. The time now is 08:46 AM.
Copyright 2006-2017 Crohnsforum.com